Community Forum

Depakote Levels high, should I be concerned?

My 8 y.o. daughter takes 250 MG of Depakote twice a day. She recently had blood drawn, and her blood levels were 7 points higher than the recommended therapeutic levels. Her doctor does not want to make any changes to her medication. Should I be concerned? Why do they have recommended therapeutic levels, if they aren't going to be followed? Her blood was drawn before her morning dose, so her blood levels were probably at their lowest. Also, her BUN and Creatine ratio was high, although the BUN and Creatine separately were normal, just the ratio was high. He also says this is nothing to be concerned about. This is the second doctor I have tried in this Atlanta office, and I am very frustrated with the slow response time to calls, and they act as if her symptoms, (headache, decreased concentration, poor school work, and insomnia) are new symptoms every time I call. Although, this is what we just discussed in our last visit, (2 weeks ago), and the previous visits with the other doctor. They suggest I come in with her, since "these are new symptoms". Ever feel like no one listens to you, or can't remember you from Adam when they see you? Any help would be appreciated. Thanks, Lori

Comments

Lori,
The doctor should take the time to explain what and why he considers anything to be normal or not to be worried about if he knows that it concerns you. The key question to go and be armed with is - 'Why'. I have driven my docs nuts over the years with that one word but I'm not leaving until I a good explanation. I know it had to be frustrating that he didn't explain the what's and why's. It would have taken only a little of his time and eased your mind much.

Depakote is broken down (digested) in the liver. This can cause a fluntuation in the levels, some times more than others, as the liver metabolism can be fast or slow in digesting the medicine at different times. Being 7 points higher wouldn't be enough to readjust her medicine I wouldn't think. But at her age, I would think he would have wanted to redo her levels in two weeks or a month. I'm not a doctor by any means but have been on Depakote for 16 years. I am simply going by how the doctors have always been by my own levels and their explanations. You might call and ask why this level is considered nothing to worry about. Ask whoever calls. Call again and again until the doc calls you back. Get that reputation as one who will not be put off so in the future the doc will take those few extra minutes to explain what ever needs to be explained.

My neuro told me there is a normal range. Then above and below the normal range is a 'caution range'. Above and below the caution range is the 'red flag' range. But I am an adult, I don't know if that is the same for a child.

The headache, decreased concentration, poor school work, and insomnia are Side Effect of depakote. The decreased concentration and poor school work are a result of the tiredness. The insert that comes with the med has alot of info also. If her medicine came without one, ask the pharmacist for one or if you have Adobe Reader you can read the insert for the Tablets or the Sprinkles .

I hope this helps. Never hesitate to keep looking for a doctor who you and your child can have a good rapport with. It makes a whole world of difference all the way around. I hope this happens for you! :) Take care!

-Spiz

Spiz,
Thanks for responding. I feel that her symptoms are because her levels are too high. I also have noticed tremors, although not all the time.
Of course, when she was at the doctor there were none, but it was getting closer for her 2nd dose. I read that tremors usually occur when the levels are the highest. I am sure that is why I don't see it all the time. I have mentioned all of these things to him. We see him again in 2 weeks. I will push that "Why?" harder.
Thanks,
Lori

"Why" is always a great question to ask, it will help you know what to be concerned about, and what not to worry about. When parents aren't comfortable with answers or don't understand, get an appointment to see the doctor and have the child checked. Also, keep in mind that some side effects may happen just because a person is taking a drug, while others may be dose related.

To make communicating with the doctor easier, use a calendar to record side effects or unusual symptoms - mark the day, time and how long they last if you can. This can help the doctor or nurse tell if the problems are related to a drug, dose or maybe even the seizures! You can use a journal or computer notes to keep track of sxs or just write down on a seizure calendar. Here's one to use for now. I'm working on one specifically for meds that hope to have up soon.
Monthly Seizure Calendar

Keep up asking questions - you are the mom and your child's strongest advocate!

Epi_help

Lori,
Tremors are also a side effect of Depakote. Of the side effects listed, I rarely have the majority of them anymore. I hope this holds true for her too. Take care!

-Spiz

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline